Girl on fire

As I sit here writing this, I hope the pain in my leg holds off long enough to actually allow me to complete the post. But the Prednisone (it’s kind of funny that spell check gives a correction of prisoner for that word – just a little irony there) seems to have begun kicking in and I am finding relief for the first time in several weeks.

Let me back up a few weeks to our vacation in Florida – a wonderful family time spent on the beach (with plenty of sunscreen, hats and shade). During that time, which was two weeks after my last Yervoy treatment, I began experiencing leg pain, but attributed it to running on the beach (you can’t expect a runner to not run on the beach), walking in the sand, walking while shopping, and extended sitting for the brutal 15 to 16-hour car ride there and then again on the way home.

It continued to get worse, concentrating on the outside of my left knee, then spread up to my hip, into my back. Eventually my left arm, shoulder and across my upper back on the left side were also engaged in the burning pain. I am not one for swallowing pills the minute I hurt. I gritted my teeth and figured sooner or later it would get better. There were days my whole left side, from my shoulder to just below my knee, felt like it was on fire. I couldn’t sit, I couldn’t stand without pain. The only relief was laying flat on my back, and even that had limited success.

My breaking point came in the middle of the third week. I barely got through work that afternoon, but wanted to go to Beat Cancer Boot Camp, even though I knew the workout would be a challenge given the way I was feeling. Boot Camp always makes me feel better.  I made it through, but I didn’t feel better. That night the pain brought me to tears.

Following the suggestion of a friend who has dealt with a lot of joint pain, I soaked in a mineral bath. It was the first hint of relief I had felt in three weeks. As I lay on the bed that night, I could feel the pain begin to settle back in and slammed Ibuprofen in hopes of keeping it at bay. It barely touched it.

After explaining the situation to the nurse the next morning, they determined I needed to be seen by Amy, the nurse practitioner. The good news was, my blood tests came back normal. The bad news was, bi-lateral inflammation like I was experiencing was a distinct side effect of Yervoy and would need treatment with steroids. If the inflammation gets worse, I won’t be able to receive the final Yervoy treatment in the trial, according to the clinical trial guidelines.

One more treatment, less than two months away, and it’s dependent on un-frying my circuitry, with steroids that have their own side effects to toss into the mix. One person tells me my house will be “really, really clean” because I will have extra energy from the Prednisone. My mom hopes it doesn’t bother my stomach like it bothered hers. On the up side, Prednisone tends to increase blood sugar levels, so for 20 days I shouldn’t have a problem with the low blood sugar levels that have been challenging me during treatments. Time will tell for the rest.

It’s been six hours since I took the first dose. Other than a headache and overwhelming fatigue (guess I didn’t get to the excess energy part yet), there appears to be some relief from the burning pain. After all, I sat through this whole post without getting up once and my leg doesn’t feel like it is on fire. Funny thing is, through that burning searing feeling of pain, I never once felt like Katniss Everdeen, Girl on Fire. What’s up with that?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s